Sure, we can talk about another celebrity who has overdosed and is going through the depths of addiction, but this is happening to more people in small towns each and everyday who aren’t famous – and it’s time we start talking about it.
“We’re super transparent about overdose. We’ve had people overdose. It’s everywhere, and it’s not just us that have people showing up in a state of an overdose or who relapse on site.”
Veronica Amarante is joined by Brandy and Emily who are on the medical side of the substance abuse field and who work at a facility in Baton Rouge, Louisiana. They recently streamed a live stream online on how to administer Narcan.
Narcan is available and it’s important to know how to use it.
Brandy went on,”we’re building community advocacy and creating awareness and insight to build awareness and break the stigma of addiction. We want to create more accessibility to treatment.”
What Is Narcan?
Naloxone, also known by the name Narcan, is a drug used to reverse the effects of an opioid overdose. By increasing the lowered rate of respiration and blood pressure that is seen in fatal opioid overdoses, Naloxone can save the lives of drug abusers who have taken their search for the ultimate high too far.
Naloxone is safe, legal and approved by the Food and Drug Administration (FDA). It holds no potential for abuse or dependence, as it does not produce any intoxicating effects. Its only function is to neutralize opiates, so it does not produce life-saving effects in conjunction with other drug overdoses.
Brandy added, “If you think of Narcan as a ball, it saturates the cells that cause the high and euphoria that opioids provide. It attaches to the brain receptors and floods it to where those cells disappear.”
There are a number of different routes to administer Narcan. Narcan is an open prescription, meaning that anybody can obtain it and costs around $120-$150. However, the pharmacy does document who purchases the lifesaving medication. The most common form of Narcan is the nasal spray, and additionally there are intravenous and intramuscular methods which are demonstrated in Brandy and Emily’s live-streamed video. The nasal spray is the most effective due to the medication absorbing so quickly into the body.
Signs Of Overdose
With their live training on the inter-webs, Brandy and Emily additionally noted the tell-tale signs of a person who may be succumbing to an overdose.
- Shallow breathing
- Respiratory Failure
- Change in body color
- Cool body temperature
Emily stated, “Narcan is a drug that’s not going to be harmful if given without an overdose. It’s a drug that will be buying you time to get the necessary medical persons in to safe someone’s life. If you have a suspicion that if someone is overdosing, you should administer it immediately.”
Following Up With Professionals
Along with their extensive video on how to administer the drug, they explained that the second part of giving Narcan is following up with medical care.
Emily added, “Narcan will only stay in the system for so long. Prince was rumored to have overdosed on opiates, landed his plane, was administered Narcan. When he returned home the next day he died of an overdose. The half life of Narcan is 30 to 45 minutes. A lot of times when someone is administered Narcan they’re afraid if they seek medical help they’re going to go to jail or be forced to enter into a treatment facility. However, they don’t realize that the opiates they ingested may still be in their system and can impact them later.”
Sometimes the drug will work, but sometimes it won’t be enough.
“I love everyone having access, but the idea of taking one dose and thinking that’s the end of it, but it’s not the end of it,” noted Emily.
The Stigma Of Narcan Shattered
One of the beliefs that individuals who use opiates can ingest more if they have Narcan readily available, however in the video, Brandy and Emily shatter this myth to pieces.
In Baton Rouge Parish, 821 doses given to 624 people last year were prevented because of Narcan.
“Some of the myths that by having Narcan available is going to create more addiction, but that’s simply. We haven’t seen any studies that support that, but that’s part of the stigma of Narcan. If people are still thinking that, we don’t see that,” Brandy said.
Emily added, “I know all of you have seen videos on social media that have passed out in a store or in a car or on the sidewalk passed out from an overdose, and they didn’t get the choice to get off the sidewalk much less to get their hands on Narcan to administer it. They’re not in the appropriate mindset. You don’t know where you’re going to be or have the ability to administer it.”
Emily concluded, “overdose is happening everywhere, and it’s time that begins to change. We’re hoping this video saves someone’s life.”